Annals
Established in 1927 by the American College of Physicians
Search Annals:
Advanced search
 
 Services
 Access Annals
   Subscribe
   One-time Access
   Activate Online Subscription
   Sign up for free e-mail alerts
 Information for:
   Readers
   Authors/Reviewers
   Press
   Advertisers
 About Annals
   Brief History
   Editorial Policy
   Editorial Staff

FOR THE PRESS

19 March 2002 Annals of Internal Medicine Tip Sheet

Annals of Internal Medicine is published by the American College of Physicians-American Society of Internal Medicine (ACP-ASIM), an organization of more than 115,000 internal medicine physicians and medical students. The following highlights are not intended to substitute for articles as sources of information. For an embargoed fax of an article, call 1-800-523-1546, ext. 2656 or 215-351-2656.

Diet Supplement Caused Liver Damage to Seven Californians
(Case reports to appear in April 16, 2002, Annals of Internal Medicine are posted on www.annals.org today because of public health implications.)

Very Early Lyme Disease Rash is Red Throughout, Not a Bull's-Eye.

A study of 118 people with clinically diagnosed early Lyme disease showed that most had a red rash with central redness, not a "bull's-eye" with a clear central area ringed by red, which has been the textbook description of the Lyme disease rash (Article, p. 421). One-third of the patients also had flu-like symptoms, such as low-grade fever, headache, muscle ache and tiredness. The patients were enrolled in a multi-state trial of a Lyme disease vaccine and were trained to look for signs of Lyme disease. All went to a physician within about three days of probable infection with Lyme disease. Most patients responded to 14 to 30 days of antibiotics. An editorial focused on the surprisingly wide variation in antibiotic prescribing for early Lyme disease (Editorial, p. 477). The writers say, "(T)here is no evidence that treatment with more than two weeks of antibiotics improves the prognosis, which in any case is excellent."

Case Report of Diabetic Drug Pioglitazone Causing Liver Damage

A patient with diabetes developed liver damage after six months of therapy with pioglitazone, a diabetic drug that helps keep blood sugar levels normal (Brief Communication, p. 449). Six weeks after the drug was discontinued, the patient's liver returned to normal. The authors suspected that pioglitazone caused the liver damage, especially after tests for other causes of liver damage were negative. They were suspicious because a similar drug, troglitazone, was associated with severe liver damage and was withdrawn from the market. The authors recommend that physicians monitor liver function of patients receiving this drug, especially during the first year of therapy. An editorial suggests questions to help a practicing physician decide if a drug is the cause of a new clinical problem, such as liver damage. Physicians have a duty to report suspected drug reactions to the drug manufacturer and the FDA (Editorial, p. 480).

Diet Supplement Caused Liver Damage to Seven Californians

A dietary supplement marketed for weight loss, LipoKinetix®, apparently caused severe liver damage to seven people in Southern California. Three of the seven, who were all young (between ages 20 and 32) and healthy, were hospitalized; one was placed on the waiting list for a liver transplant. The liver damage developed between two weeks and three months of beginning to use LipoKinetix®. Liver function returned to normal about three months after the patients stopped taking the supplement. Four patients bought the supplement in health food stores, and two bought it from body-builder Internet sites.

In November 2001, the Food and Drug Administration (FDA) issued a consumer and health professional warning about the product and told the supplement's distributor to take "prompt action" to remove LipoKinetix® from the market. The FDA did not order the supplement off the market. The distributor does not currently list the product on its Internet site. The ingredients in LipoKinetix® appear in other supplements marketed by the manufacturer and in other products sold on bodybuilding and nutritional supplement Internet sites.

An accompanying editorial points out the need for regulation of dietary supplements, assurances of product safety, and ongoing monitoring and enforcement of safety standards.

(NOTE: The article, "Severe Hepatotoxicity Associated with the Dietary Supplement LipoKinetix," and the accompanying editorial, "Balancing Safety of Dietary Supplements with the Free Market," will be published in the April 16, 2002, issue of Annals of Internal Medicine. They have been released on the Annals of Internal Medicine Internet site on March 19, 2002, because of implications for public safety.)


 Home | Current Issue | Past Issues | Search | Collections | Subscribe | Contact Us | Help | ACP Online 

Copyright © 2004 by the American College of Physicians.